Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

April 10, 2011Dunn County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Apr 10, 2011, 3:20 PM CDT for Dunn County, Pierce County, Wisconsin. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2011, 3:20 PM CDT (20:20 UTC)
Expired
Apr 10, 2011, 3:45 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

Counties Dunn County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:30 PM CDTHAIL 1Spring Valley, WITIME WAS ESTIMATED.
Apr 10, 3:35 PM CDTHAIL 0.55 W Menomonie, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WWUS83 KMPX 102020
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN APR 10 2011

WIZ023>026-102045-
DUNN-PEPIN-PIERCE-ST. CROIX-
320 PM CDT SUN APR 10 2011

AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PLUM CITY.
  ELMWOOD.
  SPRING VALLEY.
  WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249
TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 10, 2:18 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 10, 2:18 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
218 PM CDT SUN APR 10 2011

.DISCUSSION...

.MESOSCALE...

CONDITIONS ARE COMING TOGETHER FOR CONVECTIVE INITIATION BY 330
PM...WITH RAPID DEVELOPMENT LIKELY AFTER...SOME OF WHICH IS
PROBABLE TO BE TORNADIC IN THE REGION. THE MOST FAVORED AREA IN
OUR CWA IS WESTERN WISCONSIN.

THE LATEST HAND SURFACE ANALYSIS DEPICTS THE PRIMARY SURFACE LOW
DEEPENING NEAR LAKE MILLE LACS WITH A STRONG WARM FRONT REACHING
EAST OF THERE AND A COLD FRONT EXTENDING DUE SOUTH...DRAPED ABOUT
30 MILES WEST OF I-35 /AND SEEN ON THE KMPX RADAR/. A SECONDARY
SURFACE CIRCULATION HAS BEEN ANALYZED ALL DAY ON THE COLD FRONT
AND IS APPROACHING MASON CITY. THIS IS OF PARTICULAR INTEREST AS
IT IS WHERE THE INHIBITION HAS RAPIDLY DECREASED...IN FACT THERE
IS NOW NONE ANALYZED OVER CENTRAL INTO NORTHERN IA ON THE LATEST
SPC MESOANALYSIS. JUST AHEAD OF THIS AREA IS POOLED 64-66 SURFACE
DEW POINTS AND ENHANCED MOISTURE CONVERGENCE. THIS AREA OF
SOUTHEAST MN IS ALSO AT THE NOSE OF A VERY STRONG MID-LEVEL JET
/90-100 KT AT 500MB PER PROFILERS AND SEEN ON WATER VAPOR/
ALLOWING FOR DEEPER ASCENT AND SHEAR...ALONG WITH FURTHER MID-
LEVEL COOLING. THE ELEVATED LAPSE RATES ARE ALREADY DRY ADIABATIC
PER THE 18Z MPX SOUNDING. SO THIS INDICATES THAT DEVELOPMENT
SHOULD BE RAPID ONCE THE SURFACE WARMTH AND MOISTURE CAN CONNECT
IN THE VERTICAL WITH SUCH LAPSE RATES. THE CURRENT HRRR AND VSREF
MODELS INDICATE THAT AROUND 330 PM IS THE FAVORED DEVELOPMENT
TIME...WITH THE AREA OF ALBERT LEA TO THE ST. CROIX RIVER VALLEY
MOST LIKELY. STORMS SHOULD EVOLVE TO THE NORTHEAST RAPIDLY. THE
DEEP LAYER SHEAR MAGNITUDE OF 60 TO 70 KTS AND THE FRONTAL
ORIENTATION FAVOR DISCRETE SUPERCELLS...WITH POSSIBLE SPLITS. THE
0-1KM SHEAR VALUES ARE AROUND 20 KTS RIGHT NOW ACROSS THE CWA WARM
SECTOR...AND ARE FORECAST TO INCREASE BY THE RUC TO 25-30 KTS OVER
THE EASTERN TWO TIERS OF COUNTIES. WITH OTHER PARAMETERS IN PLACE
OVER THAT AREA BETWEEN 3:30PM-6PM AND THE SECONDARY SURFACE LOW
MOVING THAT WAY...THAT LOCATION IS THE MOST FAVORED FOR TORNADOES
IN THE FORECAST AREA. EXPLICIT CONVECTIVE RUNS OF THE NMM AND HRRR
HAVE ALSO BEEN INDICATING WHAT APPEAR TO BE SUPERCELL STRUCTURES
NEAR LADYSMITH TO EAU CLAIRE IN THAT TIME. AS FOR OTHER
THREATS...THEY PRETTY MUCH ALL ARE IN PLAY AS DCAPE VALUES ARE
QUITE LARGE...AND THERE IS PLENTY OF INSTABILITY ABOVE -20C FOR
LARGE HAIL. WE HAVE ADAPTED A HIGH TEMPORAL RESOLUTION INTO THE
FORECAST GRIDS THROUGH EARLY EVENING...AND MENTIONED THE CHANCE
FOR TORNADOES IN THE EASTERN TWO TIERS OF COUNTIES...GIVEN IT IS
THE FIRST EVENT OF THE YEAR...ANOMALOUSLY EARLY...AND THAT THERE
ARE SOME PARAMETERS IN LINE FOR STRONG TORNADOES IN THAT AREA. THE
THREAT SHOULD BE EAST OF THE AREA BY 8 PM...POSSIBLY AS EARLY AS 6
PM.

TONIGHT...AS THE UPPER LOW SHIFTS EAST OVER THE AREA THE CHANCE
FOR RAIN WITHIN THE DEFORMATION WILL CONTINUE TO MOVE FROM WEST
TO EAST. THE AREA OF RAIN HAS BEEN HOLDING TOGETHER OVER THE
EASTERN DAKOTAS AND SHOULD AS IT SHIFTS EAST THROUGH THE EVENING.
OVERNIGHT...THE NAM FORECAST QG FORCING AND FRONTOGENESIS RAPIDLY
DECREASES. SO BEING TO FADE POPS. WHILE AN ISOLATED LIGHTNING
STRIKE IS POSSIBLE...HAVE NOT MENTIONED THUNDER IN THAT AREA.

BEYOND...DUE TO THE ATTENTION ON SEVERE WEATHER IN THE NEAR
TERM...ONLY A FEW CHANGES MADE IN THE EXTEND PERIOD. HAVE
INCREASED THE CHANCES FOR RAIN ACROSS SOUTHERN MN...IN WHAT LOOKS
LIKE COULD BE A WET TIME PERIOD FROM WEDNESDAY THROUGH FRIDAY.
THIS IS BECAUSE OF A SLOW MOVING UPPER LOW WHICH IS IN GOOD
AGREEMENT IN THE MODELS. IT IS FORECAST TO BREAK OFF FROM A LONG
WAVE TROUGH OFF THE WEST COAST...AND AS IT SHIFTS EAST IT HAS
LITTLE STEERING FLOW. WILL NEED TO WATCH THIS PERIOD TO SEE IF
RAINFALL AMOUNTS WOULD FURTHER AGGRAVATE FLOODING. TEMPERATURES
LOOK MILD ON TUESDAY WITH SUNSHINE EXPECTED...BUT THEN BELOW
NORMAL TEMPERATURES ARE FORECAST FOR THE LATTER PART OF THE WEEK.

&&

.AVIATION... /18Z TAF ISSUANCE/

SURFACE LOW PRESSURE NEARING ST CLOUD AT THIS TIME WITH A COLD
FRONT EXTENDING SOUTH TO NEAR FAIRMONT. THUNDERSTORMS EXPECTED TO
DEVELOP QUICKLY BETWEEN 18Z AND 20Z ALONG THIS FRONT PER THE HRRR
AND VSREF FROM THE TWIN CITIES TO BLUE EARTH. BEST CHANCE FOR
STORMS AT KMSP IS BETWEEN 18Z AND 21Z. KRNH HAS THEIR BEST CHANCE
BETWEEN 19Z AND 22Z WITH KEAU 21Z TO 24Z. DID INCLUDE WIND GUSTS
TO 35 KNOTS AND HAIL IN THE KEAU TERMINAL WHERE PROBABILITIES FOR
SEVERE STORMS ARE MUCH HIGHER DURING THE MID TO LATE AFTERNOON
HOURS. TO THE WEST OF THE BOUNDARY...CEILINGS PLUMMET BELOW 010
ALONG WITH VISIBILITIES GENERALLY LESS THAN 2 MILES IN BR. THESE
CONDITIONS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS AT
KAXN...KRWF AND KSTC. LAMP GUIDANCE ALSO SHOWING IFR OR LOWER
CONDITIONS SPREADING INTO KMSP...KRNH AND KEAU BY EARLY THIS
EVENING. CONCERN IS THAT THIS MAY NOT BE FAST ENOUGH AND TRENDS
WILL BE MONITORED. IN ADDITION...NORTHWEST WINDS AT 15-20 KNOTS
WITH GUSTS TO 25 KNOTS...WILL MOVE INTO KAXN AND KRWF BY 21Z AND
INTO THE EASTERN TAF SITES THIS EVENING. THE STRONGER WINDS WILL
PERSIST OVERNIGHT AND MONDAY MORNING.

KMSP...NARROW WINDOW EARLY THIS AFTERNOON FOR STORMS. BY
21Z...BELIEVE THE THREAT WILL BE EAST OF THE AIRPORT WITH MVFR
CEILINGS QUICKLY SPREADING IN. MAIN CONCERN IS THAT CEILINGS
MAY DROP BELOW 010 BETWEEN 21Z-24Z AND A TEMPO GROUP WAS INSERTED
TO ADDRESS THIS. CONFIDENCE HIGH FOR CEILINGS UNDER 010 FOR MUCH
OF THE NIGHT AHEAD AS VERY MOIST CYCLONIC LOW LEVEL CONDITIONS
PREVAIL IN THE WAKE OF THE LOW. SOUTH WINDS 12-15 KNOTS VEERING
WEST 15 TO 20 KNOTS BY 11/00Z AND NORTHWEST OVERNIGHT AND MONDAY
MORNING. GUSTS 25 TO 30 KNOTS EXPECTED TONIGHT AND MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MTF/RAH
Hazardous weather outlook, Apr 10, 11:44 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT SUN APR 10 2011

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-111645-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS PARTS
OF EAST CENTRAL AND SOUTHEAST MINNESOTA AS WELL AS ALL OF WEST
CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON FROM
NEAR THE TWIN CITIES TO FAIRMONT. THE STORMS WILL MOVE RAPIDLY
NORTHEAST INTO WEST CENTRAL WISCONSIN. SOME OF THE STORMS MAY
PRODUCE TORNADOES AS WELL. THE STORMS ARE EXPECTED TO BE EAST OF
THE OUTLOOK AREA BY 8 PM THIS EVENING.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
EARLY THIS EVENING.

MNZ041>043-047>050-054>058-064-065-073-111645-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Special weather statement, Apr 10, 3:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN APR 10 2011

WIZ023>026-102045-
DUNN-PEPIN-PIERCE-ST. CROIX-
320 PM CDT SUN APR 10 2011

AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PLUM CITY.
  ELMWOOD.
  SPRING VALLEY.
  WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249
TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:59 PM CDTSevere Thunderstorm WarningMPXRedwood46 min
Apr 10, 12:14 AM CDTSpecial Weather StatementMPXFreeborn31 min
Apr 10, 12:39 AM CDTSevere Thunderstorm WarningMPXFreeborn34 min
Apr 10, 1:23 AM CDTSpecial Weather StatementMPXBlue Earth37 min
Apr 10, 2:01 PM CDTAreal Flood WarningMPXBrown, Chippewa, Lac qui Parle, Nicollet, Redwood, Renville and 2 more72 hr
Apr 10, 2:18 PM CDTAreal Flood WarningMPXCarver, Hennepin, McLeod, Wright72 hr
Apr 10, 3:34 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Pierce, Saint Croix41 min
Apr 10, 4:07 PM CDTSpecial Weather StatementMPXPepin23 min
Apr 10, 4:09 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin51 min
Apr 10, 4:19 PM CDTSpecial Weather StatementMPXPierce41 min
Apr 10, 4:19 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire, Pepin41 min
Apr 10, 4:32 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk43 min
Apr 10, 4:41 PM CDTTornado WarningMPXChippewa, Eau Claire49 min
Apr 10, 4:43 PM CDTTornado WarningMPXBarron, Chippewa, Dunn, Rusk37 min
Apr 10, 4:52 PM CDTTornado WarningMPXEau Claire23 min
Apr 10, 5:00 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Rusk28 min
Apr 10, 5:14 PM CDTTornado WarningMPXEau Claire16 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.